Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 36, NWS Chicago, IL

April 14, 2021

NWS Chicago, IL issued this small craft advisory at Apr 14, 2021, 2:46 PM CDT. It took effect at Apr 15, 2021, 4:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2021, 2:46 PM CDT (19:46 UTC)
In effect from
Apr 15, 2021, 4:00 AM CDT
Expired
Apr 15, 2021, 7:00 PM CDT
In force
15 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

408 
WHUS73 KLOT 141946
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
246 PM CDT Wed Apr 14 2021

LMZ740>743-150415-
/O.NEW.KLOT.SC.Y.0036.210415T0900Z-210415T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
246 PM CDT Wed Apr 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 1 PM CDT
THURSDAY...

* WHAT...Northwest winds to 25 kt. Significant waves to 4 ft. 

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...From 4 AM to 1 PM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ744-745-150415-
/O.NEW.KLOT.SC.Y.0036.210415T1200Z-210416T0000Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
246 PM CDT Wed Apr 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT
THURSDAY...

* WHAT...Northwest winds to 25 kt. Significant waves to 6 ft. 

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...From 7 AM to 7 PM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
102 
WHUS73 KLOT 150301
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1001 PM CDT Wed Apr 14 2021

LMZ740>743-151115-
/O.CON.KLOT.SC.Y.0036.210415T0900Z-210415T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
1001 PM CDT Wed Apr 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 1 PM CDT
THURSDAY...

* WHAT...Northwest winds to 25 kt. Significant waves to 4 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...From 4 AM to 1 PM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ744-745-151115-
/O.CON.KLOT.SC.Y.0036.210415T1200Z-210416T0000Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
1001 PM CDT Wed Apr 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT
THURSDAY...

* WHAT...Northwest winds to 25 kt. Significant waves to 6 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...From 7 AM to 7 PM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
193 
WHUS73 KLOT 150831
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
331 AM CDT Thu Apr 15 2021

LMZ740>743-151645-
/O.CON.KLOT.SC.Y.0036.210415T0900Z-210415T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
331 AM CDT Thu Apr 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds to 25 kt. Significant waves to 4 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...Through 1 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ744-745-151645-
/O.CON.KLOT.SC.Y.0036.210415T1200Z-210416T0000Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
331 AM CDT Thu Apr 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 7 PM CDT THIS EVENING...

* WHAT...Northwest winds to 25 kt. Significant waves to 6 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...From 7 AM to 7 PM CDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
723 
WHUS73 KLOT 151457
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
957 AM CDT Thu Apr 15 2021

LMZ740>743-151600-
/O.CAN.KLOT.SC.Y.0036.000000T0000Z-210415T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
957 AM CDT Thu Apr 15 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds continue to diminish this morning. Therefore the small 
craft advisory has been cancelled.

$$

LMZ744-745-152300-
/O.CON.KLOT.SC.Y.0036.000000T0000Z-210416T0000Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
957 AM CDT Thu Apr 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Northwest winds to 25 kt. Significant waves to 6 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Petr
340 
WHUS73 KLOT 151957
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
257 PM CDT Thu Apr 15 2021

LMZ744-745-160000-
/O.CON.KLOT.SC.Y.0036.000000T0000Z-210416T0000Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
257 PM CDT Thu Apr 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...North winds 10 to 15 kt. Significant waves to 6 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Apr 14, 2:36 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 14, 2:36 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
236 PM CDT Wed Apr 14 2021

.SHORT TERM...
236 PM CDT

Through Thursday night...

Diurnally-enhanced stratocumulus will continue to filter into the
region this afternoon on the southern flanks of a broad upper low.
A series of vort maxes will sweep overhead through tonight and
Thursday morning. The first, which is currently arcing westward
across southern Minnesota, should push into the area through the
late-afternoon and early-evening hours. Have maintained a mention
of some sprinkles with this feature, although saturated depths on
latest forecast soundings look perhaps a bit shallower than
earlier runs had indicated. Another, sharper, vortmax which is
producing snow showers across the UP of Michigan will likely
approach the Wisconsin/Illinois state line late tonight, resulting
in an increase in low cloud cover and a low, but non-zero
potential for some additional light precipitation. Once again, the
depth of the low-level saturated layer remains a question, with
some degree of variability noted in afternoon model guidance. For
now, have added in a mention of sprinkles/flurries (that's
right...flurries) with this feature for late tonight. Any wintry-
precipitation would remain inconsequential.

With the likelihood of additional cloud cover development tonight,
as well as surface winds remaining up around 10 mph or so, have
left a mention of frost out of our forecast grids, although some
isolated spots will likely dip to around freezing tonight.

Temperatures for Thursday will be similar to today, if not even a
tough warmer. Northwesterly winds will likely gust to around 25-30
mph for a time Thursday morning, but should ease through the
afternoon as the gradient starts to slacken. This should allow a
lake breeze to make some inland progress, which will keep lakeside
locales in the mid and upper 40s, with low to mid 50s becoming
more prevalent with inland extent.

Carlaw

&&

.LONG TERM...
157 AM CDT

Thursday night through Tuesday...

With a pronounced upper-level blocking remaining locked in place
across the eastern Pacific Ocean, we'll remain in a relatively dry
and seasonably cool pattern for the foreseeable future. Highs Friday
though the weekend should be in the upper 50s with lows in the mid
to upper 30s. Daily lake breezes will hold lakeshore locations in
the mid to upper 40s. As a weak pacific system passes through
Saturday/Sunday, do think there's a reasonable chance for a shower
or two during the afternoon hours (moreso Saturday), though the more
noticeable impact from the system will be increased cloud cover.
Ensemble model guidance then indicates a cold front will swing
through the Great Lakes around the Monday/Tuesday timeframe, with a
locally better chance for anafrontal (e.g. behind the front)
precipitation. Should the front come through during a nighttime
period, thermal profiles will be cold enough for a rain snow mix, if
not just pure snow. Behind the front, highs in the lower 50s and
lows in the lower 30s are a distinct possibility considering
ensemble median 850 mb temperatures falling below -5 C (note the NBM
seems too warm).

Borchardt

&&

.AVIATION...
For the 18Z TAFs...

Aviation weather concerns over the next 24-30 hours are overall
minimal, an include:

1) MVFR cigs developing this evening
2) Brief window for some light precipitation late tonight
(possibly RA/SN)
3) Gusty northwest winds Thursday with a lake breeze potential in
the afternoon

VFR Cu/StratoCu will continue to develop this afternoon, and it's
possible cigs develop down to near MVFR at RFD for a time.
Northwesterly breezes should ease a bit this evening, but will
likely pick up again late tonight with the passage of a
reinforcing front. As this feature moves through, cigs will likely
lower to MVFR and potentially under FL020 for a time as well.
While confidence is on the lower side, a brief period of light
precipitation can't be ruled out either, mainly in the 15.08-11z
window, with thermal profiles just cold enough to support snow or
a rain/snow mix. Either way, precipitation will be light and
brief, with limited operational impacts anticipated if
precipitation were to occur.

Cigs should then rise back to VFR through Thursday morning and
afternoon with breezy northwesterly winds continuing. A few gusts
towards 25-30 kt will be possible for a short time into the mid-
morning hours, but should gradually ease into the afternoon. Winds
should then veer and slacken sufficiently to allow a lake breeze
to develop, likely at GYY just outside the current TAF window, and
then into MDW late Thursday afternoon with confidence lower in a
wind shift at ORD.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 14, 12:28 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1228 PM CDT Wed Apr 14 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-151730-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1228 PM CDT Wed Apr 14 2021 /128 PM EDT Wed Apr 14 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-151730-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1228 PM CDT Wed Apr 14 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Hazardous conditions for small craft are likely.

Petr

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.